hyperemesis thiamine deficiency

Long Term Consequences of Hyperemesis Gravidarum Induced Thiamine Deficiency

1737 views
Like
Print Friendly, PDF & Email

Last year, I published my story about hyperemesis gravidarum (HG) induced thiamine deficiency. You can read it here. Briefly, I had hyperemesis with each of my 6 pregnancies, and generally recovered, at least partially. With my 6th pregnancy, however, I declined significantly during the pregnancy, more so than with other pregnancies. I developed a range of frightening symptoms that included blurry vision, severe headaches, and ataxia. Walking was already a challenge due to my general weakness but now I constantly felt like I was about to fall. I used my IV pole as a walker at home and when I left the house I had to hold onto someone for support or use a wheelchair.

Ignored by my doctors and desperate to survive, my sister began to research HG for me. She found the HER Foundation, an organization devoted to HG education. She learned that HG could be life threatening to the mother and child if not treated properly. The treatment was a simple vitamin called thiamine or vitamin B1. My doctors dismissed the idea. So, I treated myself with a 100mg dose of oral thiamine. I improved a little bit. I was strong enough to speak in the evening and to tolerate a little food. 

I survived the pregnancy, but after the birth I never fully recovered. I couldn’t walk. I was too weak to carry my child, and had to have full time care for my children and myself. I contacted the HER foundation again, and increased my oral dose of thiamine to 500 mg of Benfotiamine per day. I also added other supplements (see here). Although I improved somewhat, almost two years postpartum, I was still struggling mightily with daily functioning and couldn’t find a doctor who would help me.

So, once again, I decided to take my health into my own hands. I had learnt that severe thiamine deficiency requires IV B1 and not just oral. I figured that it made sense to try it. I found a sympathetic midwife who saw no harm in the infusions and was willing to prescribe, and I found a private medic to administer the IVs. I had to pay out of pocket, of course, but it was worth it for me. I also consulted with a retired oncologist who is a family friend, who suggested how to set up the treatment.

The first round consisted of 4 days in a row, 2 bags of fluid each day, running over 6 hours each. I used normal saline and added 200 mg IV B1, 1 ml IV B complex, 1 ml IV magnesium, and 5 ml vitamin C to each bag.

I repeated this schedule and amount 6 weeks later. I continued to repeat the process every 6 weeks, although after the second round I shortened it to 3 days, as it was very exhausting and draining to do four days in a row. I also sped up the drip speed to 5 hours per bag instead of 6. 

It took about 3 weeks to see any changes. At 3 weeks, I began to see improvement in my balance and stamina. I continued to repeat this treatment every 6 weeks and continued to see improvement in balance, eyesight, stamina, and muscle strength. At this point, I am still not back to myself but I am much more functional. I can take care of my children, cook simple meals, walk a short distance (about 5 minutes). I can carry a bowl of soup, drive short distances and lift groceries to put them away. These are all things that I couldn’t do before the IV experiment. I find the IV very unpleasant but the benefits far outweigh the discomfort.

I am going to continue doing IV thiamine infusions and hope for continued improvement. I dream of the day when I will regain my health and independence and once again have a life outside of my house. If anyone is struggling with long term TD symptoms, I encourage you to consider IV thiamine infusions to see what healing they may bring you. They seem to be helping me recover my life.

We Need Your Help

More people than ever are reading Hormones Matter, a testament to the need for independent voices in health and medicine. We are not funded and accept limited advertising. Unlike many health sites, we don’t force you to purchase a subscription. We believe health information should be open to all. If you read Hormones Matter, like it, please help support it. Contribute now.

Yes, I would like to support Hormones Matter.

Image by Alexander Grey from Pixabay.

1 Comment

  1. Hi Rachel, thanks for sharing your story to help others. It gives me hope. I first tried oral benfotiamine for a month but came off because all my symptoms went worse. Then miraculously I was able to get thiamine IV in hospital. 3 days. 400mg 3 x a day. Since then I’ve been on IV thiamine 100 mg twice a week plus it has 500mg of magnesium in it. I am hoping to add a Multi B IV as well and maybe upping the magnesium. I’m not sure about also getting folic acid/b12 injections or IV as they are seperate to the multi B IV that I can get. I also take a bunch of other supplements orally. I am now 6 weeks in, after taking my first IV, and the fatigue has knocked me for six. I had fatigue before, but not this bad. My question is.. can I ask how long since you started the IV therapy? Looking for hope this fatigue will get better soon.

Leave a Reply

Your email address will not be published.

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Previous Story

Carnitine Deficiency During Pregnancy With Vomiting and Nausea

Next Story

Genetic Thiamine Deficiency Ravaged My Family

Latest from Case Stories